Thunderstorm Wind, Clay
- When
- May 24, 2:55 AM CST to 2:57 AM CST
- Where
- Clay County, 1.47 mi NNE of Burbank
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.770, -96.810
Thunderstorms developed near a frontal zone pushing eastward across South Dakota and Nebraska. With sufficient elevated instability and deep-layer shear, a local enhancement in the larger-scale bow echo developed and produced a small area of damaging winds in extreme southeast South Dakota and northwest Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms developed near a frontal zone pushing eastward across South Dakota and Nebraska. With sufficient elevated instability and deep-layer shear, a local enhancement in the larger-scale bow echo developed and produced a small area of damaging winds in extreme southeast South Dakota and northwest Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 23, 9:38 PM CST, 5 hours 17 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1038 PM CDT Sat May 23 2020 .SHORT TERM...(This Evening through Sunday) Issued at 326 PM CDT Sat May 23 2020 Early this afternoon, a cold front has sparked convection out west in the vicinity of the MT/WY/SD border. An upper shortwave aloft and associated sfc low ejecting from the Rockies into the High Plains tonight will progress eastward, tracking convection gradually across the Dakotas and Nebraska and into the forecast area late tonight through Sunday morning. With 0-6 km deep layer shear oriented more parallel to the cold front with initial storms this afternoon and evening in western SD/NE, expect storms to merge into one or several complexes of storms. With northeastward storm motion and the stronger mid level lapse rates, elevated instability, and moisture remaining confined in close proximity to the cold front, convection will take a while to reach the forecast area. The latest CAM guidance has a complex progged to reach the MO River Valley of central SD around midnight or as late as a few hours after; thus expect the main severe weather threat to move into the region in the predawn hours of Sunday morning and progress eastward across the region early Sunday morning. Given the elevated nature of the storm complex combined with 0-3km shear vectors quasi-parallel to the front and precipitable water values peaking around 1.5 inches, expect large hail, damaging winds, and locally heavy rainfall to be the main threats. Temperatures will only drop into the upper 50s to mid 60s tonight, with clouds and warm air advection ahead of the sfc low tempering nocturnal cooling. Sunday's temperatures should peak in the 70s with increased humidity. Sunday morning's complex of storms is expected to move east out of northwest IA/southwest MN by mid day. However clouds and chances for scattered showers and thunderstorms persist through much of the Sunday with the inverted sfc trough/frontal boundary and an elevated unstable layer remaining in the region. Amidst a moist airmass with dew points in the mid to upper 60s, steep mid level lapse rates, and adequate deep layer shear in the upper 20s to 40 kts, ingredients will be sufficient for afternoon strong to severe thunderstorms. The initial limiting factor appears to be meager but increasing broad upper level ascent between shortwaves. Heading toward the evening, severe weather threat increases as destabilization increases and low level lapse rates steepen, as well as height falls from the advancing longwave trough coupled increasing deep layer shear and a weak shortwave disturbance or two would support better chances for strong to severe storms across eastern NE and areas along and east of the I-29 corridor. .LONG TERM...(Sunday Night through Saturday) Issued at 326 PM CDT Sat May 23 2020 Less than ideal weather for outdoor activities on Memorial Day as cloudy weather persists amidst highs in the 60s to mid 70s. In the vicinity of an approaching longwave trough, weak shortwave disturbances and weak instability in southwesterly flow aloft will continue to bring showers and isolated thunderstorms to the region on Monday and Monday night. Rain is most likely to affect areas along and east of I-29 for a longer duration Monday, but is certainly possible for areas further west at times as well. For Tuesday through the rest of the work week, the forecast is mainly dry. The aforementioned longwave trough closes off over the Southern Plains, inducing split flow aloft. Cannot rule out scattered showers and storms along and east of the I-29 corridor on Tuesday, but otherwise the forecast area is mainly under the influence of drier zonal flow aloft with Gulf moisture blocked by the closed low to the south. With large spread in the probabilistic guidance and no significant influence to temperatures aside from cloud cover, stuck with a blended solution yielding near to slightly above normal temperatures. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1035 PM CDT Sat May 23 2020 Thunderstorms will move eastward across the area tonight into Sunday morning. Some of the storms could be strong west of Interstate 29 with large hail, gusty winds and heavy rain. Ceilings will lower into the MVFR range behind the thunderstorm activity and persist into Sunday afternoon. Additional thunderstorms will be possible on Sunday evening, mainly through the lower MO River corridor into northwestern IA. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...BP LONG TERM...BP AVIATION...JM
Hazardous Weather Outlook National Weather Service Sioux Falls SD 619 PM CDT Sat May 23 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-242330- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 619 PM CDT Sat May 23 2020 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Strong to severe thunderstorms are possible tonight. Large hail and damaging winds are the main risks. Thunderstorms may produce locally heavy rainfall, leading to ponding of water or minor flooding. The higher risk of severe weather will be west Interstate 29. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms are expected on Sunday evening. A few of these storms could become strong to severe with large hail and strong winds are the primary threats. The higher risk of severe weather will be east of Interstate 29. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight after midnight.
The Sioux Falls radar (KFSD), 91 km away, was scanning. The volume nearest the first event began at 08:56 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889529.